For those of us who wear fentanyl patches, regardless of the brand, this is a critical time of the year. The unrelenting hot weather can cause the patch to release more medication than we need, and it can knock you out.
Here are a few tips from my primary physician who prescribes the patches for me. First, wear loose fitting clothing -preferably cotton - over the area where the patch is applied. If you can avoid using overlays due to adhesion problems, do so. Overlays, while being micro thin, stop a certain amount of heat transfer, so your patch will be warmer. If you don't have air conditioning, use a fan and have the air movement going across the area of the patch. This helps dissipate heat quickly. Be sure to remove the patch if the skin under it develops heat sores or any rash. Those allow more fentanyl into your system.
If you feel overly groggy, remove the patch and call your doctor. I was heavily sedated for a few days, thinking I was just over tired. Turns out I was getting too much fentanyl because I was hot and sweaty. I took the patch off, and with in two hours, I was out of the fog.
It's also important to switch sites often. If you wear the patch on the same site over and over, you're likely to run into problems. Most importantly, drink plenty of fluids during hot weather. This is for everyone - not just people who wear the patch. If you become dehydrated, fentanyl can become dangerous. Drink water often so avoid that. Cola, tea and coffee aren't the best choice - water is recommended.
The Following User Says Thank You to dave490 For This Useful Post: BB07 (07-02-2012)
Thank you for advice, very important for people to know all this.
I was on Fentanyl Patch and can add some advices as well.
1. Do not take hot showers or hot bath. My DR advises me while on a patch, to forget bath completely. If you just took shower and you hot, give yourself time to cool and only than you can put patch back.
2. If you drink alcohol, with any drugs is dangerous, but being on a patch, it increases your body temperature and it may become very dangerous for you.
No heating pads, nothing what may increase your body temperature. And please be very careful, this is not a joke!
I was doing very well and was very careful about it, but when my PM increased a dose for me, I became very ill to the point they had to Hospitalize me. So if your DR increases your dose, and you develop severe, unbelievable headache (can be a sign of either bleeding or fluid collecting spine) nausea and feeling very sick in general - contact your DR ASAP.
Dave 490, great post. Thank you. I posted a similar post asking people for advice etc. I have been using fent for many years. This is the first time ever iam working in heat for 3-4 hrs at night. Up until last week i have never felt like i was getting to much released. But last monday i really felt very tired and knew thats what it was. Now why last week and not last month etc i dont understand. Here in phx its hot all the time. So why last week i felt it for the first time and not in June iam not sure. But maybe it just took the body temp getting to a certain point for it be effect me. After that day i felt the change during the week i changed my changing time of the patch and that helped. I agree with the overlays as well. Any other advice is much appreciated. Thanks and feel good..